A lot of chatter has been happening in the Diabetes Online Community concering Symlin lately. It was a topic recently during the Diabetes Social Media twitter chat (which occurs weekly on Wednesdays. If you have a twitter account, you can participate here, or by following the hashtag #dsma on Twitter). Kelly at Diabetesaliciousness wrote about it a few weeks ago. And I have been bombarded with questions via facebook and twitter, all of which I am more than happy to answer, after mentioning my doctor’s suggestion to up my dose last Thursday.
Symlin is a synthetic version of the hormone amylin, which is a digustive aid produced by the liver (I think). Sometimes people with diabetes can become amylin deficient. When this happens, the resulting symptoms can include high blood sugar spikes immediately after eating even with the correct dose of insulin, as well as constant hunger, because amylin is one of the hormones that sends a signal to your brain that you are full.
Here’s my take on the whole situation. For me, Symlin works well as far as controlling my after meal spikes go. I generally feel better when taking it. Sometimes, like this morning, I feel “off” after eating, but really, since I just upped to 60 mcg instead of the 45 mcg does I’ve been taking for months, I’m probably still needing to adjust my insulin – to – carbohydrate ratio in order to adjust for the higher dose. But other than that, I’m having a great experience using symlin.
I have a few beefs with it. For one thing, especially if my meal is high in complex carbs or fat, about an hour and a half after eating my blood sugar will sometimes rise to 200 or higher. My doctor said this is a common problem and about the only solution is to apply a temporary basal when I see it begin to rise on my CGMS, staring at 10% and working upwards until I find the one that works for me. To put it simply, it’s a pain.
Symlin is a difficult drug because some people love it and some people hate it. I am one of the ones who love it. Some doctors will prescribe it to patients with diabetes and tell them it will help them lose weight. I will warn you is that it did little in helping me lose weight (in fact it did nothing!). But typically people using it see a decrease in appetite. For me my weight is an emotional thing and not a physical thing so that’s why it didn’t help. What it does do is it stops me from spiking to over 250 after eating things like pizza, bread, and pasta. Sometimes i still spike to over 200, but if my bolus is correct I usually stay below 180. That is what’s fantastic about it.
The thing about symlin is that it has some pretty nasty side effects if you have been deficient for a while. Mostly nausea, although your doctor will tell you to drop your bolus when you first start taking it (hopefully) – like for me I dropped from 1unit to 4 grams to 1 unit to six grams BUT that was too much! So I had highs for the first few weeks. Eventually I got it all figured out. Some people quit because they can’t stand the nausa. It’s also kind of expensive, and I tell people if they can’t afford it not to try it because the price makes the bad things seem worse – for me it took three or four months before I saw good results.
Of course, the cardinal rule for diabetes care is that Your Diabetes May Vary. If your doctor has suggested symlin it may or may not help you, you may or may not get side effects. When I stopped using it for a year then started again I had no side effects except for lows! But overall, for me, it has helped tremendously in my effort to lower my A1C.